Doing more harm than good?

Yet another study raises questions about the dangers of unintended consequences from drugs. The study suggests that there’s “an association” (not the same thing at all as a causal link) between combinations of drug therapies which have “anticholinergic” properties and early death or dementia in patients over 65. Acetylcholine is a “neurotransmitter [that] is vital for passing messages from nerve cell to nerve cell, but many common drugs interfere with it as a side effect.” Apparently such drugs are prescribed to half of all people aged 65 or over.

We’re used to drug scares. We’re used to every kind of health scare in fact, and many of them are utter poppycock. In the arena of such scares emanating from prescription drugs, patients are always urged not to stop taking their medications, but rather to discuss their concerns with their doctor first. That is obviously good advice in theory, but to be honest it has less use in practice. Most doctors when questioned on such matters will routinely offer blanket reassurance, and by the nature of these things the average GP is not at the cutting edge of research. He or she will have little more knowledge about studies such as this latest one than you or I could glean from (the more responsible end of) the press. So what should the reasonably sensible punter think, and more importantly do, about this and all the host of other such disturbing stories?

I think the answer is to be more sceptical about drug therapies in general than we’ve been encouraged to be in the last 60 years. The idea that doctors know best is deeply ingrained, but I think we need to question that notion. In particular, I think we need to be especially wary about long-term drug use in what are intended to be preventative rather than acute interventions. We have all come to think about drugs as magic bullets that do what they say on their tins, and only that. A drug that, for example, is supposed to reduce allergic reactions say in the skin is not only acting at the site of those allergic reactions. All oral drugs are necessarily systemic. They are coursing through the whole of our bodies – they do not seek out just those places where we want them to work. Many drugs do profound things to fundamental bodily functions and metabolic pathways. The anticholinergic drugs at the centre of this particular scare are interfering with a mechanism that could hardly be more fundamental. It is extraordinary that we accept such interference as merely being a side effect. In many instances it’s probably more accurate to describe the intended therapeutic effect as a side effect, since the drug is doing more in our bodies that is not intended than is.

So, in my case, I will continue to refuse the cholesterol lowering drugs my GP is so determined to foist upon me. I do not want to take for perhaps 35 more years a drug that blocks a fundamental liver pathway when the benefit to me of reducing my total cholesterol from 5.3mmol/l to 3.8mmol/l is by no means clear or decisive. I will continue instead to eat those foods that most support my general health, and to take the regular exercise I already take.

Of course, there will be some situations in which an acute drug intervention is unavoidable, and then we should be grateful that such a drug exists. There may be some circumstances too in which long-term drug use is also unavoidable. But I think there should always be the presumption that such long-term routine drug use is a bad idea, especially when combinations of drugs are involved. If there is ever a way of reducing risk that does not require drugs, we should pursue it first. And also we should be aware that such an attitude is anathema to the pharmaceutical industry that wants us all to take drugs all the time. Which is probably the best reason of all for not doing so.

About these ads

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s